Hi and welcome to the Chiari forum.
Well, Chiari is most likely not slowing ur healing process, but a related condition may be...get checked for Ehlers-Danlos. If u r slow to heal, it will affect how u respond to this surgery.
Everyone is diff, so no time line as to when and how for u can be done with accuracy.....u will have to wait and see how u do, as other related and underlying conditions can and will affect how u feel and heal post op.
It is important to find a true chiari specialist and to know ALL related conditions b4 going for surgery.
Surgery for Chiari does not "fix" u, it only restores CSF flow...and slow progression.....
I have both Chiari and Ehlers-Danlos which makes me a slow healer and I too had to have surgery on my knee for a torn meniscus from a fall.....I did heal slowly but I did heal and I had mine done b4 I had my chiari Dx by a few months....Do get looked at for EDS as it would be a reason for the tear to begin with....as it is a connective tissue disorder.
Not all roads lead to surgery but u do have more testing in ur future as u will need a recent (less then 6 months) MRI of the brain w/wo contrast, a cervical spine, thoracic spine and lumbar spine MRI, a CINE MRI....and testing for related conditions like sleep apnea u already know, and RLS is related to sleep apnea.....ICP, POTS, disk issues,over crowding,.....
I would suggest u get ur knee done now and get more info on Drs and ur other testing done....take ur time and check off all the boxes b4 u take the next step.
Thank You! that was very helpful. I have never heard of EDS, but it definitely would make sense:
I had 3 surgeries trimming the meniscus, then one trying to stitch it back together after it tore down the middle, during which they injected hemoglobin (i think that's what it was called) taken from my own blood into the joint which should have given the surgery around a 98% success rate, but the surgery still failed. The next surgery, they took the half out, and by my cadaver transplant, there was less than 10% of orig and arthritis already setting in. That surgery was March 1 and as of a few weeks ago it started "popping" indicating a tear in the new meniscus.
So thank you again for your response, along with the other forums, this website has been very helpful. As for the EDS... I will definitely ask my doctor to test me for it - along with the list he is already comprising, but until then, my research continues!!
No worries,...we do have a EDS group here on MedHelp.....u will find links to videos with info on the diff types of EDS.
Know that u r not alone and there r many members here that can share their journey with u,
Hi Steve! Welcome... , and I actually have a friend named Steve Smith! I'm not sure if the link I'm trying to get you will post here. If not I can pm you with it. This site has so much info and help on EDS. Best of luck!
Thank you! and thanks for the links. I just spent the last hour or so looking through the sites and both were very helpful. I should be getting tested for EDS soon and hopefully it will shed some light on a lot of the repetitive injuries I've had - especially this stupid knee!
Thanks again for the help, I will keep posting what I hear from the doctors and in the meantime, try not to lose my mind to boredom!
I have not been in school the past few semesters due to multiple surgeries, but I was planning to start back again in the fall with online classes. Realizing that all people react differently and in heal in a wide range of times from the decompression surgery, and that my surgery would most likely come during the Fall semester, would it be unwise for me to enroll for this Fall? From what I've read, beyond just the physical limitations, there is an overall "fogginess" that I'm worried this might make it very difficult for me to get any work done.
*Also, even though the classes are "online," you have take all your tests at the school's testing centers (meaning driving time - which, from what I've read, is supposed to be at a minimum).
Many of us have issues with vision too...and florescent lights can be an issue pre and post op....
I am not sure when ur surgery is set for, but I would advise if it is netime this summer to not try to go back in the fall. JMHO
Headaches... and Pain Meds
I get them every day, though it may be easier to say that the headache never truly goes away (getting quite severe at times). I definitely have the eye problems, and my headaches get much worse with light (with Excedrin being the only medication that will even make a dent in my head pain) When it comes to my symptoms, I've come to the conclusion that either medication does nothing for me, or is prescribed by a doctor at such a low dose that it's nearly laughable. They might take a year before getting to a dose that works properly! That is, if they ever get there. It's also a big struggle to stay ahead of the curve as far as tolerance to opiods.
What i would like to know is:
1. Are there any PHYSICAL countermeasures for chiari headaches? (i.e. a specific head placement, body position, neck stretching...)
2. I currently take Nucynta 50mg ER (3x a day - medication is for neuropathy), as well as Neurontin 600mg ER (2 at bedtime - without this i wake up about 30 throughout the night). The problem is, THEY BARELY DO ANYTHING FOR ME. The *ONLY* thing that gets me through the day without exploding, is smoking pot... but honestly, its no way to live a life. I'm already tired all the time, so smoking just multiplies the feeling. Not to mention, the social implications with using it for pain - even my dad won't accept that I do this part. The thing is; desperate times call for desperate measures, and I've been rather desperate. I've tried to quit... everything; the weed, the pills... quite a few times actually; it pretty much turned me into a lunatic -- a lunatic that never sleeps, can't eat (I barely can as it is), and basically can't function.
Surgery is most likely on it's way, but until then, I feel like i need something new. Even though the feeling I have all over my body is similar to neuropathy, its not.. neuropathy. With that said, both medications I take are specifically made for patients with neuropathy, so needless to say, I find it rather silly to be taking them.
There are positions that will help decrease how u get pain...like ur monitor for the comp should be at eye level so u r not looking down....when u sleep u should not be and ur head down, chin to chest as that can slow/stop CSF flow....
Meds do not help with this pain....I can not speak to pot helping but it can also cause more issues when u are not smoking...so I do not advise it as a solution.....
Have u had testing to check CSF flow?,,, do u have a Chiari specialist?
I should be getting the MRI's done next week, and I do have a Dr. lined up as well.
As far as the head positions... I have seen a lot of articles mentioning similar things to what you have said, but what I meant was, once the headache is bad, are there any positions/stretches/pressure points... that might help alleviate the pain? (i.e. sometimes putting my head between my legs seems to help a little)
And you are right, pot is definitely not the best for this, but I've never been placed on strong enough pain meds to even make a dent in how I feel. So after years of many different pills, and the realization of how terrible they all are on your body, especially the liver, I decided to try smoking instead. I was hoping the Nucynta would do something so I could possibly quit smoking, but it barely does anything. Hopefully when I see the neurologist, he will prescribe me something that actually helps because I'm ready to be done with the smoking.
I do not believe that there is a med strong enuff to help with the pain from Chiari as I had surgery on my ankle long b4 I knew I had Chiari and the meds post op which were strong did not touch my HA's.....so I knew I had to get thru them, avoiding certain activities can help...even anti inflammatory foods can help some...and I know what u asked and avoiding triggers can help lessen what u r dealing with,....
Be sure to request copies of the MRI and report when u sign in for the testing.